Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Rectum cancer stage four, fatigue, on chemotherapy, low platelet count in blood test, high CEA count. Treatment ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11718 Questions
My husband has rectum cancer with stage 1V, this sunday, he painted
the outside of our house for 4 to 5 hours, then he felt very tired (he did
chemotherapy ten days ago. Today he has another chem and his blood
test report showing his platelet went down from 85 to 67 and his cea count is up from 255 to 310, please advise these two counts down and up is because he did the painting on Sunday.
Posted Tue, 24 Apr 2012 in Colon Cancer
Answered by Dr. Rakhi Tayal 43 minutes later
Thanks for posting your query.

Painting in the sun is not the reason of decrease in platelet count and increased CEA (Carcinoembryonic antigen) levels.

The platelets do decrease in response to the chemotherapy that he is receiving for rectum cancer. Chemotherapy causes suppression of bone marrow thus decreasing the production of fresh blood cells.

CEA levels are markers of activity of the disease. Higher the levels , more is the spread of cancer.

The feeling of tiredness and weakness is expected due to stage IV cancer along with chemotherapy which must be causing anemia.

Just concentrate on giving him a healthy diet and iron supplements and continue the treatment as advised by your oncologist.

Avoid doing heavy work as he is already weak and is not likely to tolerate much stress.

Hope this answers your query.I will be glad to answer the follow up queries that you have.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Rectum cancer stage four, fatigue, on chemotherapy, low platelet count in blood test, high CEA count. Treatment ? 37 minutes later
In the past three months, I gave my husband the "Fucoidan", then his platelet
was increased from 69-71-75-79-94, then he had ERCP procedure in hospital
for three days to take out gallstones which is bigger than normal. He did not eat
until the last day in hospital. (he did the chem five days before he went to
hospital), In hospital, he platelet went down from 94 to 52 (he did not have
"Fucoidan" in hospital. He left hospital, the next day, I gave him the "Fucoidan",
after four days, he had a blood test, then the platelet went up to 85. After the
blood test, the next day he took the chem. Two weeks later, he needed to take
the blood test before the Chem, the platelet went up to 87. Now today, because
of the painting on Sunday, he pushed himself to finish the painting before the winter, so he worked very hard. Then his platelet went down from 87 to 67.
Follow-up: Rectum cancer stage four, fatigue, on chemotherapy, low platelet count in blood test, high CEA count. Treatment ? 1 hour later
Does stress will increase CEA count up? My husband eats a lot of medication,
does it effect CEA count up? Somebody advised that
he needs to wash liver because the liver cannot afford too much medication,
is it correct? He took ERCP procedure to take gallstones, does it effect the
liver, so the CEA count up? Do you think if you smell the paints, it will
increase CEA count up because it will spread the cancer tumor?
Thank you for your advice!

Also the above replied for platelet down, do you think it is becasue of painting
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for writing again.

CEA( Carcinoembryonic antigen ) count is dependent on cancer spread and may be raised in liver disease.

Stress and medications do not affect CEA levels.

There is no procedure to wash liver to clean it for toxins.

Paint smell might decrease the platelet count but for that a long term exposure is needed.

Hope my answer is helpful. Write back if you have further queries.

Wishing you a trouble free speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor